Male osteoporosis

Does anyone have info on male osteoporosis and steroids. Some COPD medications have steroids in them and this seems to have a cumulative affect on male bones. Looks like I have disk degeneration in the spine and thinning of the spine. In the US COPD is listed as a cause of male osteoporosis but the UK doesn't seem to know much. I also take calcium and vitamin D. Think I'd like some testosterone as well?

19 Replies

oldestnewest
  • I suffer with female osteoporosis and yes steroids do affect it, instead of every five years I have to have a dexa scan every two years because of the affects the steroids have on my bones. By the way I come from the UK. Xxx😊 Bernadette

  • Thanks. I'm up for a dexa scan sometime soon. Had MRI and X-ray and they flagged up degenerating discs etc.

  • My husband Pete has taken steroids for over 20 years and has osteoporosis in his hips and spine. He has a bone density scan sometimes but not as often as he should. He takes Risidronate once a week to help.

    He also has a prolapsed disc in his back. Xx

  • Thanks for reply

  • Osteoporosis is common in men as well as women. It's caused by the steroids which many COPD patients have to take for exacerbations. It's treated with calcium and vitamin D, then with once a week medications such as Residronate. Diet and exercise are also important. It isn't treated with hormone therapy.

    Why do you think this isn't known about in the U.K.?I hope you manage to get the appropriate treatment for the problems in your spine. Take care, Sue x

  • I have been diagnosed COPD for over 10 years and on azithromycin for that time. Also taking Symbicort, tiotropium and rinatec. Up til now no one has warned me of dangers of osteoporosis. Whereas in the US COPD is listed as a cause of male osteoporosis, not here in UK. Might be known, but doctors are not alerting patients to the danger. Nor was I warned about deafness and azithromycin!

  • Hi jamorro, nobody told Pete about osteoporosis back in 1991 and he took 30mg of pred per day for a long time. It was only the Brompton who did a bone density scan that picked up the osteoporosis.

    Not told about deafness either but using Azithromycin has been very beneficial. Xxxxx

  • Thanks Sassy 59. I have just got hearing aids and it has made tremendous difference. Too much sometimes. The birds are extremely loud! It is probably too late to reverse osteoporosis (if I have it) but I worry as I ride a high powered motorcycle all the time. But thanks for the support.

  • hi the uk is aware that steroids can cause osteoporosis I have discusssed this at length with medics, yet still prescribed them even tho I was diagnosed with osteoporosis in the 90's I research as best I can any new treatments I am offered then I discuss my findings with respiratory nurse it's my choice to take any medication prescribed for me, and my doctors choice what he thinks is best way to treat my condition x

  • Thanks for reply

  • Hi jamorro. I live in America Washington DC and I also have osteoporosis, to my knowledge COPD does not cause osteoporosis is the steroids,Advair Disk, as well asSpirivia my doctor schedules me for bone density scan test every three years, I am currently taking citracal maximum strength twice a day with vitamin D andI take a pill calledFosamax once a week to stop any bone fracture, I'm scheduled next month for a bone density test I think it's called a dexa scan and if the pill once a week is not working like it should ( even though it seems to be working) then we get a shot every year. Along with the COPD and osteoporosis is one of my main reasons I try to exercise especially walk as much as possible... feel free to reach out to me whenever possible God bless and stay healthy oh by the way I do not take steroids, my Dr refuse to give them to me basically because of what they would do to my bones

  • Thank you Ruth 410. What I should have said is that because of the steroids in COPD medications osteoporosis comes,especially for men. Comparatively to women only a small percentage of men get it and many of those have COPD. My complaint is that no uk doctor has warned me about osteoporosis and steroids. I also exercise several times a week and have done so since I came into recovery in 1990. I am now 70. I worry as I ride a motorbike all the time.

  • Oh no no!!.. absolutely not a good idea riding a mini bike and your have osteoporosis have you thought about fracture risk???... well you've been doing so good this far,all I can say is take care of yourself... as for those steroids for those that have osteoporosis and COPD I'm sure the doctor says the benefits are greater than the risk taking into consideration that all medications have some side effects... thanks for allowing me to share you're welcome to reach out any old time God bless and take care

  • Not a mini bike - 1000cc and fast. Of course I'm concerned but I've been riding for a number of years as has my wife. But thanks again.

  • Stay blessed!!!

  • I'm in the us and have copd and the many drs. I've seen haven't said a thing about the side effects of steroids but going to ask at next app. Also my sons dr. has him in high prednisone all the time for RA but he also has MD in his hips spine and legs I'm going to inform him of all the good info all you have shared thank you for all of you take care

  • Glad to help a little. It was my wife who alerted me to the male osteoporosis from steroids. So far I only have disc degeneration. But spine is getting thin. I'll keep site posted.

  • Doctors don't have the time to go through all the side effects that come with medication. It should be on the leaflet you get with the medication. And it dosnt mean that everyone will get these side effects. The only thing I have had with taking steroids is cataracts. In both eyes. I have psoriatic arthritis. And my resp consultant wouldn't agree for me to be treated for it with steroids due to the side effects. I Am in the uk.

  • Thanks for your reply.

You may also like...